Heavy Snow, Southern St. Louis / Carlton
- When
- March 27, 1:00 PM CST to March 29, 1:00 AM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
A combination of synoptic and lake-enhanced snow fell across the area with amounts ranging from seven inches in Cloquet to 12 inches in West Duluth. 5 inches at Floodwood.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A combination of synoptic and lake-enhanced snow fell across the area with amounts ranging from seven inches in Cloquet to 12 inches in West Duluth. Other amounts include 10 inches at Finland, 8 inches near Grand Marais, 7 inches up the Gunflint Trail, and 10.5 inches at Floodwood.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 27, 7:09 AM CST, 5 hours 51 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 709 AM CST THU MAR 27 2003 UPDATED ZONES TO ADD SNOW ADVISORY FOR NORTHERN ST. LOUIS COUNTY. CALLS FROM AREA SPOTTERS INDICATE 3 INCHES OF SNOW HAS FALLEN ALREADY OVER KOOCHICHING AND NORTHERN ST. LOUIS. ANOTHER 2 INCHES IS POSSIBLE THIS MORNING. FORECAST CONCERNS ARE ON TWO SYSTEMS AFFECTING THE CWFA. THE FIRST IS CURRENTLY AFFECTING NE MN. POTENT VORT MAX IN NW MN AS SEEN ON SATELLITE AND RADAR IMAGERY. FIRST MODERATE SNOW BAND HAS GONE THROUGH KOOCHICHING COUNTY. EXPECT ANOTHER ROUND THIS MORNING WITH 3 TO 5 INCHES OF TOTAL ACCUMULATION. HAVE PLACED A SNOW ADVISORY HERE. SECOND CONCERN IS ON LOW PRESSURE CENTER IN NE CO/NW KS AT 6Z. THIS SYSTEM WILL MOVE A FRONTAL BOUNDARY TOWARD NW WI. A GOOD DEAL OF WAA...ISENTROPIC LIFT AHEAD OF THIS FRONT WILL GENERATE SIGNIFICANT PCPN IN NW WI. PCPN SHOULD START AS LIGHT RAIN BEFORE CHANGING OVER TO LIGHT SNOW. THE SNOW MAY BE HEAVY AT TIMES AS THIS AREA COMES UNDER EXIT REGION OF UPPER JET BY 18Z. EXIT REGION OF UPPER JET AND ENTRANCE REGION OF APPROACHING JET WILL COMBINE TO ENHANCE LIFT TONIGHT. HAVE ISSUED A WINTER STORM WARNING FOR THIS AFTERNOON THROUGH FRIDAY. COORD WITH FGF...MPX...GRB...MQT...ARX. .DLH...SNOW ADVISORY TODAY MNZ010-011. WINTER STORM WARNING THIS AFTERNOON THROUGH FRIDAY WIZ002>004-007>009. GSF
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-281330- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 730 AM CST THU MAR 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT A MAJOR SPRING STORM WILL BE SHAPING UP OVER THE CENTRAL PLAINS TODAY AND FRIDAY. THIS STORM WILL BRING HEAVY SNOWFALL TO NORTHERN WISCONSIN STARTING THIS AFTERNOON THROUGH FRIDAY WITH 6 TO 10 INCHES OF SNOW. ALSO...A POTENT UPPER LEVEL DISTURBANCE WILL GENERATE 3 TO 5 INCHES OF SNOWFALL...NORTH OF A GEMMELL TO BUYCK LINE THIS MORNING. SEE THE LATEST WINTER WEATHER MESSAGE ISSUED BY THE NATIONAL WEATHER SERVICE IN DULUTH. A GALE WARNING IS IN EFFECT FOR TONIGHT ON WESTERN LAKE SUPERIOR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A GALE WARNING IS IN EFFECT FRIDAY AND FRIDAY NIGHT ON WESTERN LAKE SUPERIOR. .SPOTTER INFORMATION STATEMENT... SEVERE WEATHER SPOTTERS WILL NOT BE NEEDED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH GSF
The national radar mosaic for the moment the first event began.
4 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346827, 5346828, 5346829, 5346830.